Alert archive / Colorado / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 4, NWS Pueblo, CO
NWS Pueblo, CO issued this severe thunderstorm warning at May 7, 1998, 3:47 PM MDT for Prowers County, Colorado. It was in force for 63 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 7, 1998, 3:47 PM MDT (21:47 UTC)
- Expired
- May 7, 1998, 4:50 PM MDT
- In force
- 63 min
- Issued by
- NWS Pueblo, CO
- Area
- Whole counties
County Prowers County, CO
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 7, 3:55 PM MDT | Hail 1 | Holly, CO |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Fort Carson/Butt, CO (KFCS), launched 12:00Z, 9.8 hours before the alert went out and 217 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1263 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 27 m²/s²
- 0-3 km storm-relative helicity
- 62 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
681 WUUS1 KPUB 072149 RRA SVRPUB COC099-072250- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE PUEBLO CO 347 PM MDT THU MAY 7 1998 THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHEASTERN PROWERS COUNTY IN SOUTHEASTERN COLORADO * UNTIL 450 PM MDT * AT 345 PM MDT...RADAR SHOWED A SEVERE STORM 10 MILES SOUTH OF HOLLY...OR 25 MILES SOUTHEAST OF LAMAR MOVING SOUTHEAST AT 20 MPH. SOME LOCATIONS AFFECTED WILL BE OPEN COUNTRY SOUTH OF HIGHWAY 50 AND EAST OF HIGHWAY 287/385 THROUGH 430 PM. AT THIS TIME...THE MOST LIKELY SEVERE WEATHER WITH THIS STORM IS LARGE HAIL. IF YOU ARE IN OR CLOSE TO THE WARNED AREA GO TO SAFETY IN A SMALL INTERIOR ROOM AWAY FROM WINDOWS. A BASEMENT OFFERS THE BEST PROTECTION. SEVERE STORMS CAN PRODUCE TORNADOES WITH LITTLE WARNING. KT/MM
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 7, 2:00 PM MDT, 1 hour 47 minutes earlier.
Area forecast discussion, May 7, 2:00 PM MDT, 1 hour 47 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PUEBLO CO 200 PM MDT THU MAY 7 1998 PRECIPITATION CHANCES WILL BE THE MAIN CONCERNS FOR TONIGHT. CLOSED UPPER LOW OVER WESTERN ND CONTINUES SPINNING AND SHOWING SLIGHT WESTWARD ADVANCEMENT THIS AFTERNOON...THIS SYSTEM IS FORECAST TO DROP A LITTLE SOUTH OVERNIGHT. ANOTHER UPPER LOW WAS OFF THE SOUTHERN CA COAST THIS AFTERNOON...AND THIS SYSTEM IS FORECAST TO MOVE TO THE AZ/CA BORDER BY 12Z FRIDAY. A LOT OF CU HAS FORMED THIS AFTERNOON ACROSS THE FORECAST AREA...BUT MOST OF IT SHOWS LITTLE VERTICAL EXTENT. AREA OF SHOWERS AND A FEW THUNDERSTORMS HAS BEEN MAKING ITS WAY SOUTHEAST AND WILL PASS THROUGH KIOWA...BENT...AND PROWERS COUNTIES. CAPPING INVERSION IS LIMITING THE DEPTH OF THE CONVECTION THIS AFTERNOON AND SHOULD CONTINUE TO DO SO INTO THE EVENING. WILL KEEP SOME CHANCE OF PRECIP FOR THE EARLY EVEING HOURS IN MANY ZONES...BUT WI"LL KEEP POPS LOW. SKIES THE REST OF THE NIGHT WILL THEN BE PARTLY CLOUDY. GUIDANCE TEMPS LOOK OK.
In the hours before
Special weather statement, May 7, 12:10 PM MDT, 3 hours 37 minutes before
COZ060>081-080600- SIGNIFICANT WEATHER OUTLOOK FOR SOUTH CENTRAL AND SOUTHEAST COLORADO NATIONAL WEATHER SERVICE PUEBLO CO 1210 PM MDT THU MAY 7 1998 THIS OUTLOOK PERTAINS TO THE FOLLOWING COLORADO COUNTIES: ALAMOSA BACA BENT CHAFFEE CONEJOS COSTILLA CROWLEY CUSTER EL PASO FREMONT HUERFANO KIOWA LAS ANIMAS MINERAL OTERO PROWERS PUEBLO RIO GRANDE SAGUACHE TELLER A MOIST AND UNSTABLE AIRMASS WILL RESULT IN SCATTERED SHOWERS AND THUNDERSTORMS ACROSS SOUTHERN COLORADO TODAY. HOWEVER...A CAPPING INVERSION ALOFT SHOULD PREVENT ANY OF THESE STORMS FROM BECOMING SEVERE. SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY. LW
Special weather statement, May 7, 12:10 PM MDT, 3 hours 37 minutes before
COZ060>081-080600- SIGNIFICANT WEATHER OUTLOOK FOR SOUTH CENTRAL AND SOUTHEAST COLORADO NATIONAL WEATHER SERVICE PUEBLO CO 1210 PM MDT THU MAY 7 1998 THIS OUTLOOK PERTAINS TO THE FOLLOWING COLORADO COUNTIES: ALAMOSA BACA BENT CHAFFEE CONEJOS COSTILLA CROWLEY CUSTER EL PASO FREMONT HUERFANO KIOWA LAS ANIMAS MINERAL OTERO PROWERS PUEBLO RIO GRANDE SAGUACHE TELLER A MOIST AND UNSTABLE AIRMASS WILL RESULT IN SCATTERED SHOWERS AND THUNDERSTORMS ACROSS SOUTHERN COLORADO TODAY. HOWEVER...A CAPPING INVERSION ALOFT SHOULD PREVENT ANY OF THESE STORMS FROM BECOMING SEVERE. SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY. LW
Special weather statement, May 7, 2:25 PM MDT, 1 hour 22 minutes before
COZ078-080-072220- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 225 PM MDT THU MAY 7 1998 ...STRONG THUNDERSTORMS MOVING ACROSS PORTIONS OF FAR EASTERN COLORADO... STRONG THUNDERSTORMS WILL MOVE ACROSS NORTHERN PROWERS COUNTY AND SOUTHEAST KIOWA COUNTY THROUGH 330 PM. THE STRONGEST THUNDERSTORMS WILL MOVE ACROSS NORTHERN PROWERS COUNTY NORTH OF HIGHWAY 50 THROUGH 250 PM. IF THE STORMS CONTINUE ON THEIR CURRENT MOVEMENT...THEY WILL BE APPROACHING BRISTOL AND GRANADA AROUND 300 PM. AT 220 PM...DOPPLER RADAR SHOWED THE THUNDERSTORMS CENTERED 8 MILES NORTH OF WILEY...OR 14 MILES NORTH NORTHWEST OF LAMAR. MOVEMENT WAS SOUTHEAST AT 20 MPH. THE THUNDERSTORMS WILL PRODUCE: BRIEF HEAVY RAIN...WIND GUSTS UP TO 50 MPH...HAIL UNDER 3/4 OF AN INCH IN DIAMETER...AND FREQUENT DANGEROUS LIGHTNING. SR
Special weather statement, May 7, 2:25 PM MDT, 1 hour 22 minutes before
COZ078-080-072220- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 225 PM MDT THU MAY 7 1998 ...STRONG THUNDERSTORMS MOVING ACROSS PORTIONS OF FAR EASTERN COLORADO... STRONG THUNDERSTORMS WILL MOVE ACROSS NORTHERN PROWERS COUNTY AND SOUTHEAST KIOWA COUNTY THROUGH 330 PM. THE STRONGEST THUNDERSTORMS WILL MOVE ACROSS NORTHERN PROWERS COUNTY NORTH OF HIGHWAY 50 THROUGH 250 PM. IF THE STORMS CONTINUE ON THEIR CURRENT MOVEMENT...THEY WILL BE APPROACHING BRISTOL AND GRANADA AROUND 300 PM. AT 220 PM...DOPPLER RADAR SHOWED THE THUNDERSTORMS CENTERED 8 MILES NORTH OF WILEY...OR 14 MILES NORTH NORTHWEST OF LAMAR. MOVEMENT WAS SOUTHEAST AT 20 MPH. THE THUNDERSTORMS WILL PRODUCE: BRIEF HEAVY RAIN...WIND GUSTS UP TO 50 MPH...HAIL UNDER 3/4 OF AN INCH IN DIAMETER...AND FREQUENT DANGEROUS LIGHTNING. SR
Local storm report, May 7, 3:15 PM MDT, 32 minutes before
STORM REPORT NATIONAL WEATHER SERVICE PUEBLO, CO 315 PM MDT THU MAY 7 1998 TIME(MDT).....CITY LOCATION..... DATE(MDT)....COUNTY LOCATION.... STATE ...EVENT/REMARKS... 0245 PM 3 NE LAMAR CO .75 INCH HAIL 05/07/98 PROWERS
Local storm report, May 7, 3:15 PM MDT, 32 minutes before
STORM REPORT NATIONAL WEATHER SERVICE PUEBLO, CO 315 PM MDT THU MAY 7 1998 TIME(MDT).....CITY LOCATION..... DATE(MDT)....COUNTY LOCATION.... STATE ...EVENT/REMARKS... 0245 PM 3 NE LAMAR CO .75 INCH HAIL 05/07/98 PROWERS
The office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 7, 2:38 PM MDT | Severe Thunderstorm Warning | PUB | Prowers | 62 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.